Does Accutane cause permanent hair loss or accelerate female pattern balding?Skin, Hair & Nails Hair Loss Acne & Scars
24 year old female, previously on Accutane at 20mg/day for about 10 months. Currently on a low dose regime of 20mg/week. I've noticed a widening in the hair parting, and some thinning at the crown. Could permanent hair loss be caused by Accutane, and can it be reversed with Minoxidil? Does Accutane cause telogen effluvium or accelerate female pattern balding?
Cohort studies done on patients taking isotretinoin (accutane) have shown may develop hair abnormalities. This is attributed to Vitamin A toxicitiy, of which, accutane is a potent derivative of.
The types of hair disorders that are associated with isotretinoin use are as follows:
1. Telogen effluvium
- This is a condition whereby increased shedding of hairs across the entire scalp occurs. A sufferer of this affliction would notice increased amounts of hair in the shower floor trap, on the floor or on the pillow. A normal hair fall count should not exceed 100-150 strands per day, however, in telogen effluvium, these numbers could increase drastically.
In this condition, you will not see an increased in miniaturization of the hair shafts i.e. the hair shafts generally remain thick, but spaces between the hairs are noticed due to hair that shed.
Typically, stopping isotretinoin will reverse the telogen effluvium.
2. Patterned hair loss
Female pattern hair loss is a complex topic, male and female hormones, stress hormones, diet, medical conditions and nutritional deficiencies (on in the case of isotretinoin, nutritional excess - specifically Vitamin A). Isotretinoin has been theorized to interfere with the growth phase of the hair cycle, and as such, accelerate female pattern hair loss.
If this is your concern, a videotricoscope will be able to reveal miniaturization (thinning of hair shafts) as a feature of female pattern hair loss.
N.B. Do be aware that female pattern hair loss is multifactoral and isotretinoin may not be the only cause for this condition being exacerbated. It would be prudent to seek advice from a doctor familiar in treating patients with female pattern hair loss for a thorough and complete examination.
3. Texture and quality of hair
Patients on long courses of isotretinoin may notice a subjective deterioration in texture, thickness and quality of hair. You may find your hair more difficult to style, more flyovers and frizz. This is theorized to be due to the decreased sebum resulting from isotretinoin use.
If you are concerned about female pattern hair loss, visit a doctor that focuses on hair loss treatments for an accurate, timely diagnosis and early intervention.
Thank you and I hope this helps.
Dr Joshua Chong
Dr Joshua Chong
Terra Medical Hair & Aesthetic Clinic
9 Scotts Road, #11-03 Scotts Medical Centre
Ultimate Guide To Regenera Activa: Hair Loss Treatment Without Surgery
Thinning hair stems from many reasons, and it can be distressing. Patients who come to me are eager to seek ways to reverse thinning hair. However,...READ MORE
Let's Talk about Laser Resurfacing: Breezing Through The Recovery Stage
Laser resurfacing has been a popular and effective scar removal method for some time now. Many people opt for this treatment due to consistent and...READ MORE